Did you know there are are several medications MG patients should avoid due to their adverse effects? Increased weakness in a significant number of MG patients has been reported with the following drugs. Use only with caution and monitor for exacerbation of MG symptoms. Please check with you doctor before taking any of the medications listed.
- Neuromuscular blocking agents such as succinylcholine and vecuronium should only be used by an anesthesiologist familiar with MG
- Quinine, quinidine or procainamide
- Selected antibiotics, particularly aminogylcosides, telithromycin (Ketek) and ciprofloxacin (Note: Many other antibiotics have been reported to increase MG weakness in occasional patients.)
- Beta-blockers (propranolol, timolol maleate eye drops), Ocular DrugsTimolol maleate, proparacaine hydrochloride, tropicamide
- Calcium channel blockers
- Iodinated contrast agents (a form of X-ray dye)
D-penicillamine and alpha-interferon should not be used in myasthenic patients as they can cause MG. Botulinum toxin should also be avoided.
This list is not all inclusive so please consult with your physician or pharmacist. Numerous additional medications are reported to increase weakness on in patients with MG. You and your physician should be aware to this possibility whenever a new medication is prescribed.
More thorough and complete information on drug effects on MG may be found in the Myasthenia Gravis Foundation of America (MGFA) “Medications and Myasthenia Gravis: A Reference for Health Care Professionals” document.
The following links are to resources you may find useful in learning more about Myasthenia Gravis: